Although not confirmed, Khalili believed that it was the hormones inside birth control pills that explained the increased risk for Crohn’s disease. Previous animal studies have shown estrogen’s effects on the colon. As reported by MedpageToday, estrogen is thought to both affect the colon’s permeability and may affect gut immunity. Khalili also believes that excess amounts of the hormone can affect the “healthy” bacteria residing in our gut. Although the “morning-after pill” emergency contraceptive was not included in the study, due to the similar composition, Khalili suggested that women who use this drug may be at a similar risk, since it has even stronger doses of hormones than those found in the pill.
Although there seems to be a link between the birth control pill and gastrointestinal problems, Khalili was adamant that one did not definitely cause the other.
“What’s very clear is that Crohn’s is not caused by oral contraceptive use by itself,” he told The Daily Mail. “It’s a combination of oral contraceptive use among individuals with a strong genetic predisposition to Crohn’s.”
Crohn’s disease is a serious, incurable, and largely debilitating condition. Once more, the number of women experiencing this condition has inexplicably risen two- or three-fold in the past 50 years, The Mail reported. Khalili’s study cannot explain the overall rise in the number of Crohn’s patients, but his findings will hopefully be of use to women who have a genetic predisposition to gastrointestinal conditions.
The birth control pill is the most widely used form of contraceptive in the United States, but there are many more forms of birth control available and women should be well informed of the risks associated with each before deciding which is best for them.
Source: Khalili H, Higuchi LM, Ananthakrishnan AN, et al. Oral contraceptives, reproductive factors and risk of inflammatory bowel disease. Gut. 2012.
Journal Link: http://